doi: 10.3934/dcdss.2019137

On periodic solutions in the Whitney's inverted pendulum problem

Institute of Mathematics, Faculty of Mathematics and Computer Science, Jagiellonian University, ul. Łojasiewicza 6, 30-348 Kraków, Poland

Received  November 2017 Revised  April 2018 Published  December 2018

Fund Project: This research is partially supported by the Polish National Science Center under Grant No. 2014/14/A/ST1/00453

In the book "What is Mathematics?" Richard Courant and Herbert Robbins presented a solution of a Whitney's problem of an inverted pendulum on a railway carriage moving on a straight line. Since the appearance of the book in 1941 the solution was contested by several distinguished mathematicians. The first formal proof based on the idea of Courant and Robbins was published by Ivan Polekhin in 2014. Polekhin also proved a theorem on the existence of a periodic solution of the problem provided the movement of the carriage on the line is periodic. In the present paper we slightly improve the Polekhin's theorem by lowering the regularity class of the motion and we prove a theorem on the existence of a periodic solution if the carriage moves periodically on the plane.

Citation: Roman Srzednicki. On periodic solutions in the Whitney's inverted pendulum problem. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2019137
References:
[1]

V. I. Arnol'd, What is Mathematics?, (Russian), MCNMO, Moscow, 2002.

[2]

V. I. Arnol'd, Mathematical Understanding of Nature, (Russian), MCNMO, Moscow, 2009. English translation: V. I. Arnold, Mathematical Understanding of Nature, Amer. Math. Soc., Providence, R. I., 2014. doi: 10.1090/mbk/085.

[3]

B. E. Blank, Book review "What is Mathematics? An Elementary Approach to Ideas and Methods", Notices Amer. Math. Soc., 48 (2001), 1325-1329.

[4]

S. V. Bolotin and V. V. Kozlov, Calculus of variations in the large, existence of trajectories in a domain with boundary, and Whitney's inverted pendulum problem,, Izv. Math., 79 (2015), 894-901. doi: 10.4213/im8413.

[5]

A. Broman, A mechanical problem by H. Whitney, Nordisk Matematisk Tidskrift, 6 (1958), 78-82.

[6]

A. CapiettoJ. Mawhin and F. Zanolin, Continuation theorems for periodic perturbations of autonomous systems, Trans. Amer. Math. Soc., 329 (1992), 41-72. doi: 10.1090/S0002-9947-1992-1042285-7.

[7]

L. Consolini and M. Tosques, On the existence of small periodic solutions for 2-dimensional inverted pendulum on a cart, SIAM J. Appl. Math., 68 (2007), 486-502. doi: 10.1137/070683404.

[8]

L. Consolini and M. Tosques, On the exact tracking of the spherical inverted pendulum via a homotopy method, Systems Control Lett., 58 (2009), 1-6. doi: 10.1016/j.sysconle.2008.06.010.

[9]

L. Consolini and M. Tosques, A continuation theorem on periodic solutions of regular nonlinear systems and its application to the exact tracking problem for the inverted spherical pendulum,, Nonlinear Anal., 74 (2011), 9-26. doi: 10.1016/j.na.2010.08.002.

[10] R. Courant and H. Robbins, What is Mathematics? An Elementary Approach to Ideas and Methods, Oxford University Press, 1941.
[11]

R. Courant and H. Robbins, What is Mathematics? An Elementary Approach to Ideas and Methods, 2nd edition revised by Ⅰ. Stewart, Oxford University Press, 1996.

[12]

C. Davis, Christopher Zeeman Medal Award lecture, The London Math. Soc. Newsletter, 384 (2009), 33-34.

[13]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. doi: 10.1007/978-3-662-00547-7.

[14]

A. Dold, Lectures on Algebraic Topology, 2nd edition, Springer-Verlag, Berlin, Heidelberg and New York, 1980.

[15]

R. E. Gaines and J. L. Mawhin, Coincidence Degree and Nonlinear Differential Equations, Lecture Notes in Math., 568, Springer-Verlag, Berlin, Heidelberg and New York, 1977.

[16]

L. Gillman, Review of "What is Mathematics?" by Richard Courant and Herbert Robbins, revised by Ian Stewart, Amer. Math. Monthly, 105 (1998), 485-488. doi: 10.2307/3109832.

[17]

J. E. Littlewood, A Mathematician's Miscellany, Methuen & Co., London, 1953.

[18]

J. R. Newman (ed.), The World of Mathematics, Vol. Ⅳ., Allen & Unwin, London, 1960.

[19]

I. Polekhin, Examples of topological approach to the problem of inverted pendulum with moving pivot point, (Russian), Nelin. Dinam., 10 (2014), 465-472.

[20]

I. Polekhin, Periodic and falling-free motion of an inverted spherical pendulum with a moving pivot point, preprint, arXiv: 1411.1585.

[21]

T. Poston, Au courant with differential equations, Manifold, 18 (1976), 6-9.

[22]

R. Srzednicki, On rest points of dynamical systems, Fund. Math., 126 (1985), 69-81. doi: 10.4064/fm-126-1-69-81.

[23]

R. Srzednicki, Periodic and constant solutions via topological principle of Ważewski, Univ. Iagel. Acta Math., 26 (1987), 183-190.

[24]

R. Srzednicki, Periodic and bounded solutions in blocks for time-periodic nonautonomous ordinary differential equations, Nonlinear Anal., 22 (1994), 707-737. doi: 10.1016/0362-546X(94)90223-2.

[25]

R. Srzednicki, Ważewski method and Conley index, in Handbook of Ordinary Differential Equations, Vol Ⅰ., (eds. A. Cañada, P. Drábek and A. Fonda), Elsevier/North Holland, Amsterdam, (2004), 591-684.

[26]

I. Stewart, Gem, Set and Math, Blackwell Ltd., London, 1989.

[27]

F. Zanolin, Bound sets, periodic solutions and flow-invariance for ordinary differential equations in $\mathbb R^n$: Some remarks, Rend. Ist. Mat. Univ. Trieste, 19 (1987), 76-92.

[28]

O. Zubelevich, Bounded solutions to the system of second order ODEs and the Whitney pendulum, Appl. Math. (Warsaw), 42 (2015), 159-165. doi: 10.4064/am42-2-3.

show all references

References:
[1]

V. I. Arnol'd, What is Mathematics?, (Russian), MCNMO, Moscow, 2002.

[2]

V. I. Arnol'd, Mathematical Understanding of Nature, (Russian), MCNMO, Moscow, 2009. English translation: V. I. Arnold, Mathematical Understanding of Nature, Amer. Math. Soc., Providence, R. I., 2014. doi: 10.1090/mbk/085.

[3]

B. E. Blank, Book review "What is Mathematics? An Elementary Approach to Ideas and Methods", Notices Amer. Math. Soc., 48 (2001), 1325-1329.

[4]

S. V. Bolotin and V. V. Kozlov, Calculus of variations in the large, existence of trajectories in a domain with boundary, and Whitney's inverted pendulum problem,, Izv. Math., 79 (2015), 894-901. doi: 10.4213/im8413.

[5]

A. Broman, A mechanical problem by H. Whitney, Nordisk Matematisk Tidskrift, 6 (1958), 78-82.

[6]

A. CapiettoJ. Mawhin and F. Zanolin, Continuation theorems for periodic perturbations of autonomous systems, Trans. Amer. Math. Soc., 329 (1992), 41-72. doi: 10.1090/S0002-9947-1992-1042285-7.

[7]

L. Consolini and M. Tosques, On the existence of small periodic solutions for 2-dimensional inverted pendulum on a cart, SIAM J. Appl. Math., 68 (2007), 486-502. doi: 10.1137/070683404.

[8]

L. Consolini and M. Tosques, On the exact tracking of the spherical inverted pendulum via a homotopy method, Systems Control Lett., 58 (2009), 1-6. doi: 10.1016/j.sysconle.2008.06.010.

[9]

L. Consolini and M. Tosques, A continuation theorem on periodic solutions of regular nonlinear systems and its application to the exact tracking problem for the inverted spherical pendulum,, Nonlinear Anal., 74 (2011), 9-26. doi: 10.1016/j.na.2010.08.002.

[10] R. Courant and H. Robbins, What is Mathematics? An Elementary Approach to Ideas and Methods, Oxford University Press, 1941.
[11]

R. Courant and H. Robbins, What is Mathematics? An Elementary Approach to Ideas and Methods, 2nd edition revised by Ⅰ. Stewart, Oxford University Press, 1996.

[12]

C. Davis, Christopher Zeeman Medal Award lecture, The London Math. Soc. Newsletter, 384 (2009), 33-34.

[13]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. doi: 10.1007/978-3-662-00547-7.

[14]

A. Dold, Lectures on Algebraic Topology, 2nd edition, Springer-Verlag, Berlin, Heidelberg and New York, 1980.

[15]

R. E. Gaines and J. L. Mawhin, Coincidence Degree and Nonlinear Differential Equations, Lecture Notes in Math., 568, Springer-Verlag, Berlin, Heidelberg and New York, 1977.

[16]

L. Gillman, Review of "What is Mathematics?" by Richard Courant and Herbert Robbins, revised by Ian Stewart, Amer. Math. Monthly, 105 (1998), 485-488. doi: 10.2307/3109832.

[17]

J. E. Littlewood, A Mathematician's Miscellany, Methuen & Co., London, 1953.

[18]

J. R. Newman (ed.), The World of Mathematics, Vol. Ⅳ., Allen & Unwin, London, 1960.

[19]

I. Polekhin, Examples of topological approach to the problem of inverted pendulum with moving pivot point, (Russian), Nelin. Dinam., 10 (2014), 465-472.

[20]

I. Polekhin, Periodic and falling-free motion of an inverted spherical pendulum with a moving pivot point, preprint, arXiv: 1411.1585.

[21]

T. Poston, Au courant with differential equations, Manifold, 18 (1976), 6-9.

[22]

R. Srzednicki, On rest points of dynamical systems, Fund. Math., 126 (1985), 69-81. doi: 10.4064/fm-126-1-69-81.

[23]

R. Srzednicki, Periodic and constant solutions via topological principle of Ważewski, Univ. Iagel. Acta Math., 26 (1987), 183-190.

[24]

R. Srzednicki, Periodic and bounded solutions in blocks for time-periodic nonautonomous ordinary differential equations, Nonlinear Anal., 22 (1994), 707-737. doi: 10.1016/0362-546X(94)90223-2.

[25]

R. Srzednicki, Ważewski method and Conley index, in Handbook of Ordinary Differential Equations, Vol Ⅰ., (eds. A. Cañada, P. Drábek and A. Fonda), Elsevier/North Holland, Amsterdam, (2004), 591-684.

[26]

I. Stewart, Gem, Set and Math, Blackwell Ltd., London, 1989.

[27]

F. Zanolin, Bound sets, periodic solutions and flow-invariance for ordinary differential equations in $\mathbb R^n$: Some remarks, Rend. Ist. Mat. Univ. Trieste, 19 (1987), 76-92.

[28]

O. Zubelevich, Bounded solutions to the system of second order ODEs and the Whitney pendulum, Appl. Math. (Warsaw), 42 (2015), 159-165. doi: 10.4064/am42-2-3.

[1]

Mari Paz Calvo, Jesus M. Sanz-Serna. Carrying an inverted pendulum on a bumpy road. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 429-438. doi: 10.3934/dcdsb.2010.14.429

[2]

Ivan Polekhin. On motions without falling of an inverted pendulum with dry friction. Journal of Geometric Mechanics, 2018, 10 (4) : 411-417. doi: 10.3934/jgm.2018015

[3]

Leonid Shaikhet. Improved condition for stabilization of controlled inverted pendulum under stochastic perturbations. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1335-1343. doi: 10.3934/dcds.2009.24.1335

[4]

Yubai Liu, Xueshan Gao, Fuquan Dai. Implementation of Mamdami fuzzy control on a multi-DOF two-wheel inverted pendulum robot. Discrete & Continuous Dynamical Systems - S, 2015, 8 (6) : 1251-1266. doi: 10.3934/dcdss.2015.8.1251

[5]

Lluís Alsedà, Sylvie Ruette. On the set of periods of sigma maps of degree 1. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 4683-4734. doi: 10.3934/dcds.2015.35.4683

[6]

Antonio Cañada, Antonio J. Ureña. Some new qualittative properties on the solvability set of pendulum-type equations. Conference Publications, 2001, 2001 (Special) : 66-73. doi: 10.3934/proc.2001.2001.66

[7]

Zhengxin Zhou. On the Poincaré mapping and periodic solutions of nonautonomous differential systems. Communications on Pure & Applied Analysis, 2007, 6 (2) : 541-547. doi: 10.3934/cpaa.2007.6.541

[8]

Marc Henrard. Homoclinic and multibump solutions for perturbed second order systems using topological degree. Discrete & Continuous Dynamical Systems - A, 1999, 5 (4) : 765-782. doi: 10.3934/dcds.1999.5.765

[9]

Anna Capietto, Walter Dambrosio. A topological degree approach to sublinear systems of second order differential equations. Discrete & Continuous Dynamical Systems - A, 2000, 6 (4) : 861-874. doi: 10.3934/dcds.2000.6.861

[10]

Jian Lu, Huaiyu Jian. Topological degree method for the rotationally symmetric $L_p$-Minkowski problem. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 971-980. doi: 10.3934/dcds.2016.36.971

[11]

Koh Katagata. On a certain kind of polynomials of degree 4 with disconnected Julia set. Discrete & Continuous Dynamical Systems - A, 2008, 20 (4) : 975-987. doi: 10.3934/dcds.2008.20.975

[12]

Wei Gao, Juan Luis García Guirao, Mahmoud Abdel-Aty, Wenfei Xi. An independent set degree condition for fractional critical deleted graphs. Discrete & Continuous Dynamical Systems - S, 2019, 12 (4&5) : 877-886. doi: 10.3934/dcdss.2019058

[13]

Roger Metzger, Carlos Arnoldo Morales Rojas, Phillipe Thieullen. Topological stability in set-valued dynamics. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1965-1975. doi: 10.3934/dcdsb.2017115

[14]

Xueting Tian. Topological pressure for the completely irregular set of birkhoff averages. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2745-2763. doi: 10.3934/dcds.2017118

[15]

Dante Carrasco-Olivera, Roger Metzger Alvan, Carlos Arnoldo Morales Rojas. Topological entropy for set-valued maps. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3461-3474. doi: 10.3934/dcdsb.2015.20.3461

[16]

Guillermo H. Goldsztein. Bound on the yield set of fiber reinforced composites subjected to antiplane shear. Discrete & Continuous Dynamical Systems - B, 2011, 15 (2) : 391-400. doi: 10.3934/dcdsb.2011.15.391

[17]

Feng Wang, Jifeng Chu, Zaitao Liang. Prevalence of stable periodic solutions in the forced relativistic pendulum equation. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4579-4594. doi: 10.3934/dcdsb.2018177

[18]

Sergey V. Bolotin, Piero Negrini. Variational approach to second species periodic solutions of Poincaré of the 3 body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1009-1032. doi: 10.3934/dcds.2013.33.1009

[19]

Steven M. Pederson. Non-turning Poincaré map and homoclinic tangencies in interval maps with non-constant topological entropy. Conference Publications, 2001, 2001 (Special) : 295-302. doi: 10.3934/proc.2001.2001.295

[20]

Kevin Arfi, Anna Rozanova-Pierrat. Dirichlet-to-Neumann or Poincaré-Steklov operator on fractals described by d-sets. Discrete & Continuous Dynamical Systems - S, 2019, 12 (1) : 1-26. doi: 10.3934/dcdss.2019001

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (7)
  • HTML views (120)
  • Cited by (0)

Other articles
by authors

[Back to Top]